Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 110, NWS Blacksburg, VA

June 30, 2003Alleghany County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 30, 2003, 1:53 PM EDT for Alleghany County, North Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2003, 1:53 PM EDT (17:53 UTC)
Expired
Jun 30, 2003, 2:30 PM EDT
In force
37 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Alleghany County, NC

The radar

The Roanoke radar (KFCX), 95 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 419 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
419 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1204 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 301753
SVRRNK
NCC005-301830-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
152 PM EDT MON JUN 30 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 230 PM EDT.

* AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF ENNICE...MOVING NORTHEAST
  AT 10 MPH.

* SOME LOCATIONS THREATENED THROUGH 230 PM EDT INCLUDE
  ENNICE...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE 
HAIL AND VERY HEAVY RAINFALL.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3644 8118 3643 8111 3653 8093 3657 8106

$$

03

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 11:25 AM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 30, 11:25 AM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1125 AM EDT MON JUN 30 2003

AMS BECOMING MORE TROPICAL THIS AFTN. PLUS LESS OF A MID LEVEL CAP
AND CAPES 2000-3200 J/KG STILL MEANS A POTANTIAL FOR TSRA WITH VERY
HVY RAIN. STORM MOTION OF MODIFIED SOUNDINGS HAD 8-13KTS WHICH WL
ALSO CONTRIBUTE  TO HVY RAINFALL POTENTIAL. LITTLE CHANGE NEEDED TO
SKY AND WINDS TDY BUT RAISED MAXES IN THE PIEDMONT BASED ON 12Z
SOUNDINGS...FLP DATA AND RISE IN TEMPS THRU 15Z. NO OTHER CHANGES
PAST TDY AT THIS TIME.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

AMS
Hazardous weather outlook, Jun 30, 6:20 AM EDT, 7 hours 33 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ
042>045-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
620 AM EDT MON JUN 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING FROM THE
SHENANDOAH VALLEY...EASTWARD INTO THE FOOTHILLS OF THE BLUE
RIDGE...GENERALLY ALONG AND NORTH OF A LINE FROM LEXINGTON...TO
LYNCHBURG TO APPOMATTOX. A FEW STORMS IN THE REGION MAY STRENGTHEN
ENOUGH TO PRODUCE DAMAGING WINDS OR LARGE HAIL THIS EVENING.

IN ADDITION...ANY STORMS THAT DEVELOP ACROSS SOUTHEAST WEST
VIRGINIA...SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA THIS
AFTERNOON AND EVENING WILL BE SLOW MOVING AND CAPABLE OF PRODUCING
LOCALIZED VERY HEAVY DOWNPOURS...POSSIBLY RESULTING IN MINOR
FLOODING.

SPOTTER ACTIVATION MAY BE REQUIRED TOWARD EVENING.

.DAYS TWO THROUGH SEVEN...

THE REMNANTS OF TROPICAL STORM BILL MAY PASS CLOSE TO THE REGION
WEDNESDAY...AND POSSIBLY BRING VERY HEAVY RAINFALL TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

06

In the hours before

Local storm report, Jun 30, 1:53 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
153 PM EDT MON JUN 30 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0125 PM    BLOWING ROCK              NC   0.88 IN HAIL
06/30/03   WATAUGA                        REPORTED BY SPOTTER.

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.